Texas, 2019Damaging Winds in Texas, August 18, 2019
August 18, 2019 · NWS AMA · 3 events in 1 county or zone
An isolated thunderstorm developed along a low pressure trough across the southeast Texas Panhandle, producing strong and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed along a low pressure trough across the southeast Texas Panhandle, producing strong and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:10 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 18, 5:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 PM CDT Sun Aug 18 2019
.AVIATION...
For the 00z TAFs:
VFR conditions are expected at the terminals throughout the valid
TAF period. Main concern is convection tomorrow afternoon.
Confidence is higher convection will be east of the terminals
Monday afternoon. That said, we could have mid level clouds
impacting KGUY and KAMA tomorrow with any nearby convection.
Subsequent TAFs may need to add thunderstorm chances to the
terminals if probabilities increase.
Guerrero
&&
.PREV DISCUSSION... /Issued 409 PM CDT Sun Aug 18 2019/
SHORT TERM...Tonight and Monday.
Weak front has infiltrated the NRN half of the area (calling it
a front based on H85 temp gradient) and a surface trough continues
to extend more SW to NE from that into the SRN PHs and W TX.
Slightly cooler air has moved into much of the forecast area
behind this boundary such that the Heat Advisory issued earlier
has been cancelled for all counties except Palo Duro Canyon State
Park. Convergence along the trough may be just enough to spark ISO
TSTMs across the far SE corner late this aftn and evening and
just now beginning to see some CU developing in this area. If
storms form, downburst winds would be the main concern in addition
to lightning. Don't expect storms to last very late into the
night given marginal moisture and instability. H5 high center will
build further north on Monday and although heights will be
increasing, the main axis is expected to remain just to the south
and a band of moisture is progged to extend across the CWA from SW
to NE. This combined with potential for the washing out and
lifting boundaries across the area suggests maintaining ISO POPs
for late Mon aftn. Potential for very localize downburst winds
will remain the main concern. Temps will rebound a bit in areas
held down today by subtle cooling due to the very weak front, but
other than the canyon, not forecasting heat advisory level temps
on Monday (although it may be close in isolated areas).
MJG
LONG TERM...Monday night through Sunday.
Not much has changed in the latest suite of model runs with
respect to the overall weather pattern for this week. An upper
level ridge of high pressure will continue to migrate west to a
position near the four corners region by the middle of this week.
This will result in northwest flow aloft, which is a better
steering flow for showers and tstms to move into the forecast
area from eastern New Mexico and southeast Colorado. Utilized the
model consensus blend approach for temps and pops from Monday
night through Sunday across the OK and TX Panhandles. A return to
dry weather is anticipated next weekend if medium range models
verify.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
99/99Hazardous weather outlook, Aug 18, 2:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
345 PM CDT Sun Aug 18 2019
OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
345 PM CDT Sun Aug 18 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms are possible through this evening across
the southeastern one third of the Texas Panhandle. If storms form,
they will have the potential to become strong to severe, with
damaging winds the primary hazard.
High temperatures of 106 to 109 degrees are expected this afternoon
at Palo Duro Canyon State Park. A Heat Advisory remains in effect
for this area until 8 PM CDT this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible across the Oklahoma and Texas
Panhandles mainly during the afternoon and nighttime hours from
Monday through Friday. A few storms may become strong to severe
during this time period, with damaging winds the primary hazard.
High temperatures may exceed 105 degrees at Palo Duro Canyon State
Park on Monday afternoon. A Heat Advisory may become necessary
for this area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
02
In the hours before
Special weather statement, Aug 18, 3:03 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
403 PM CDT Sun Aug 18 2019
TXZ018-182130-
Armstrong TX-
403 PM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Goodnight, or 21 miles southwest of Clarendon, moving
north at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Armstrong County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3488 10130 3483 10109 3477 10109 3475 10113
3475 10129
TIME...MOT...LOC 2103Z 195DEG 7KT 3479 10122
DGWSpecial weather statement, Aug 18, 5:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
627 PM CDT Sun Aug 18 2019
TXZ019-020-182345-
Donley TX-Collingsworth TX-
627 PM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 645 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Hedley, or 10 miles north of Memphis, moving east at 15
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3478 10060 3495 10064 3504 10037 3477 10032
TIME...MOT...LOC 2326Z 260DEG 11KT 3488 10054
DGW
Special weather statement, Aug 18, 5:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
638 PM CDT Sun Aug 18 2019
TXZ019-020-190000-
Donley TX-Collingsworth TX-
638 PM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
EAST CENTRAL DONLEY COUNTIES UNTIL 700 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Quail, or 11 miles north of Memphis, moving east at 10
mph.
Penny size hail, heavy rain, and wind gusts of 50 to 55 mph will be
possible with this storm.
Locations impacted include...
Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3481 10056 3494 10059 3507 10030 3476 10024
TIME...MOT...LOC 2338Z 265DEG 9KT 3489 10049
DGW
Thunderstorm Wind, Collingsworth
- When
- August 18, 6:00 PM CST
- Where
- Collingsworth County, Wellington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.850, -100.220
Strong winds downed a power pole on Haskell Street in Wellington.
Thunderstorm Wind, Collingsworth
- When
- August 18, 6:19 PM CST
- Where
- Collingsworth County, 0.89 mi SE of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.840, -100.210
Several 5 to 7 inch diameter tree branches were blown down. Pea size hail was also reported.
Thunderstorm Wind, Collingsworth
- When
- August 18, 6:20 PM CST
- Where
- Collingsworth County, 3.07 mi NE of Wellington
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.880, -100.180
The roofs of two barn/out buildings were lifted. The spotter estimated the time of occurrence as being between 18:15 and 18:20.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 18, 2019$319,000 · 1.75 in hail · 64 events
- Hail and Damaging Winds in New York, August 18, 2019$295,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2019$110,000 · 1 in hail · 34 events
- Hail and Damaging Wind in Pennsylvania, August 18, 20199 injured · 1.5 in hail · 11 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2019$126,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, August 18, 20192 injured · $125,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New York, August 18, 2019$209,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019$75,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Arkansas, August 18 to 22, 2019$30,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New York, August 18, 20191.25 in hail · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2019$22,000 · 1.75 in hail · 16 events
- Damaging Winds in Indiana, August 18, 2019$35,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854275, 854273, 854274.